Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Pittsburgh, PA

July 13, 2005Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2005, 2:40 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 2:40 PM EDT (18:40 UTC)
Expired
Jul 13, 2005, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:00 PM EDTFLASH FLOODSpringdale, PATAWNY RUN FLOODED. FLOOD KNOCKED HOUSE OFF FOUNDATION AT LINCOLN AND BUTLER STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 131840
FFWPBZ
PAC003-132130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINS IN 2 AREAS. IN NORTHEASTERN ALLEGHENY COUNTY,
  FROM CURTISVILLE TO RUSSELLTON TO BROADVIEW, THE STREAMS OF 
  BAILEY RUN, DEER CREEK, BULL CREEK, AND DAYS RUN ARE IN
  JEOPARDY OF FLOODING. AND IN EAST CENTRAL ALLEGHENY COUNTY,
  FROM SPRINGDALE TO PLUM TO EAST OAKMONT, THE STREAMS OF BODIES
  RUN, PLUM CREEK, AND PUCKETA CREEK ARE LIKELY TO FLOOD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOU TO CROSS SAFELY.

REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
877-633-6772.

LAT...LON 4065 7974 4060 7978 4053 7976 4047 7973
      4048 7985 4066 7994

$$
1 follow-up statement
000 
WGUS71 KPBZ 132052
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT WED JUL 13 2005

PAC003-132130-
ALLEGHENY PA-
448 PM EDT WED JUL 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR ALLEGHENY
COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE HEAVIEST RAINFALL HAS MOVED NORTHWARD THROUGH THE COUNTY. 
HOWEVER, SCATTERED SHOWERS AND THUNDERSTORMS STILL PERSIST AND WITH 
SOME STREAMS RUNNING HIGH THERE MAY BE ADDITIONAL FLOODING PROBLEMS.


LAT...LON 4065 7974 4060 7978 4053 7976 4047 7973
      4048 7985 4066 7994

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:45 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 13, 9:45 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY)...
ANOTHER DAY OF BEING ADJACENT TO THE REMNANTS OF DENNIS. HIGHER
POP IN OUR WESTERN TIER OF OHIO COUNTIES LOOKS GOOD BEING CLOSER
TO THE REMNANTS. FEEDER BAND SIMILAR TO YESTERDAY EXPECTED TO
DEVELOP AS DEPICTED ON THE MOSTURE CONVERGENCE OF THE NAM THIS
AFTERNOON AND EVENING. WITH FLOW ALOFT VERY LOW AND HIGH PRECBLE
WATER EXPECT COULD BE SOME HEAVY RAINERS AGAIN TODAY. TEMPS LOOK OK.
UPDATE PRIMARILY COSMETIC TO REMOVE MORNING WORDING.
&&

.PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

REMNANT LOW OF HURRICANE DENNIS WL RMN ENTRENCHED OVR THE OH
VALLEY FOR THE SHORT TERM PD.  NO MAJOR CHANGES TO PROG
OF DIURNALLY SPPRTED SCT TO NMRS TSRA DVLPG.  WARM AND HUMID
CONDITIONS TO CONTINUE WITH HIGH TEMPS IN THE 80S.

LONG TERM (SATURDAY THROUGH TUESDAY)...

REMNANT LOW OVR THE OH VALLEY WL GRADUALLY FILL WITH OVRALL
RIDGING OVR THE ERN CONUS BY THE START OF NXT WEEK.  SOME INDS OF
CDFNT APPRCHG BY TUE.  NO CHANGE TO WARM HUMID CONDITIONS WITH
DAILY RA CHCS.

AVIATION...

REMNANTS OF DENNIS ARE EXPECTED TO REMAIN OVER THE OHIO VALLEY.
SCATTERED CLOUDS WILL MOVE THROUGH FROM TIME TO TIME. LOW LEVEL
MOISTURE WILL LEAD TO AREAS OF FOG IN THE MORNING COULD PRODUCE
WIDELY SCATTERED THUNDERSTORMS ACROSS REGION.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 4:38 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EDT WED JUL 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140837-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
438 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE
MAY GENERATE LOCALLY HEAVY RAINFALL AND LIMB CRACKING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE WEEKEND.  ISOLATED
WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 13, 1:04 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 PM EDT WED JUL 13 2005

PAZ023-131800-
INDIANA PA-
104 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH INDIANA COUNTY...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF CLYMER....MOVING
NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLYMER...HOMER CITY...INDIANA...MARION CENTER...PLUMVILLE...
  SMICKSBURG AND YELLOW CREEK STATE PARK

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 1:26 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT WED JUL 13 2005

PAZ008-131830-
VENANGO PA-
126 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH VENANGO COUNTY...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF KENNERDELL....
MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...EMLENTON...KENNERDELL...OIL CITY...OIL CREEK STATE
  PARK...POLK...SENECA...SUGARCREEK AND VAN

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 13, 1:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 N MOUNT PLEASANT      40.22N 79.54W
07/13/2005  0.88 INCH        WESTMORELAND       PA   PUBLIC

            NORVELT

0145 PM     TSTM WND DMG     KENNERDELL              41.27N 79.85W
07/13/2005                   VENANGO            PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0150 PM     HAIL             MOUNT PLEASANT          40.15N 79.54W
07/13/2005  0.75 INCH        WESTMORELAND       PA   PUBLIC

&&
Local storm report, Jul 13, 2:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             MOUNT PLEASANT          40.15N 79.54W
07/13/2005  0.75 INCH        WESTMORELAND       PA   TRAINED SPOTTER

&&
Local storm report, Jul 13, 2:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     MOUNT PLEASANT          40.15N 79.54W
07/13/2005                   WESTMORELAND       PA   TRAINED SPOTTER

            59 MPH WIND GUST MEASURED.

&&
Local storm report, Jul 13, 2:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      4 NW EXPORT             40.46N 79.68W
07/13/2005                   WESTMORELAND       PA   COUNTY OFFICIAL

            CYPRUS DRIVE IN MURRYSVILLE FLOODED.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:49 PM EDTSevere Thunderstorm WarningPBZClarion56 min
Jul 13, 1:15 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 13, 1:17 PM EDTFlash Flood WarningPBZWestmoreland118 min
Jul 13, 1:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango59 min
Jul 13, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningPBZWestmoreland66 min
Jul 13, 2:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jul 13, 3:24 PM EDTSevere Thunderstorm WarningPBZLawrence66 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.